Appearance of potentially fatal synthetic drug in Ohio has Pennsylvania on Alert

    (Fabrikafoto / BigStock)

    (Fabrikafoto / BigStock)

    Tainted heroin has contributed to a surge in overdose deaths throughout the region in recent years. Now some drug and law enforcement officials are on the lookout for another potentially fatal drug that has surfaced in nearby Ohio.

    Carfentanil is synthetic and has been described as being 1,000 times stronger than heroin and 10,000 times stronger than morphine. It’s normally used to sedate or put down big mammals like elephants and bears.

    “Carfentinal can kill you in micrograms. Something as small is the equivalent of a grain of salt that could be devastating to the human body, So we’re certainly concerned,” said Gary Tuggle, head of the Drug Enforcement Agency’s Philadelphia division.

    While Tuggle and others worry about the drug’s potential for unintentional overdoses, they haven’t seen any signs of the substance around here. Labs are only beginning to test for it.

    Carfentinal first caught their attention when officials in Canada intercepted a batch of it. Then a few weeks ago, it was found on the street in Columbus and Akron, Ohio. The discovery came amid a spike in overdoses and deaths in that region.

    “Given the proximity of Western Pennsylvania counties to the Ohio border, it would not be all together out of the question that we could see some drift over from Ohio,” said Jeramiah Daley, director of the Philadelphia-Camden office for High Intensity Drug Trafficking.

    Pennsylvania’s Department of Health recently issued an alert to first responders, warning that because of the drug’s potency, a standard shot of the overdose reversing drug, nalaxone, might not work in bringing someone back.

    In recent years, some of the region’s heroin supply has been cut with other really potent synthetic drugs, most commonly fentanyl. For some, it carries the allure of a cheaper and stronger high, but in reality, providers like Dr. Jeanmarie Perrone, an emergency medicine doctor and head of toxicology at the University of Pennsylvania, think these combinations are contributing to a surge in unintentional overdoses and deaths. 

    “All summer and from the spring, we’ve seen what we think is an increase in the number of heroin deaths, or things that look like someone using injection drugs and using a normal amount for them, and then ending up needing to be resuscitated from nalaxone in the field, or being brought to the hospital unresponsive,” said Dr. Perrone,  who added that Carfentanil is not something most hospital labs would be able to screen for. 

    More than 3,000 people died of some type of drug overdose last year in Pennsylvania, and state health leaders report that the upward trend does not appear to be letting up.

    Want a digest of WHYY’s programs, events & stories? Sign up for our weekly newsletter.

    It will take 126,000 members this year for great news and programs to thrive. Help us get to 100% of the goal.